Monday, February 27, 2017

6 Side Effects of Too Much Vitamin D

 Side Effects of Too Much Vitamin D

Vitamin D is extremely important for good health.
As a hormone, it plays several roles in keeping your body’s cells healthy and functioning the way they should.
Most people don’t get enough vitamin D, so supplements are common.
However, it’s also possible — although rare — for this vitamin to build up and reach toxic levels in the body.
This article discusses six potential side effects of getting excessive amounts of this important vitamin.
Vitamin D Bottle On Side With Some Capsules Poured Out

Deficiency and Toxicity

Vitamin D is involved in calcium absorption, immune function and protecting bone, muscle and heart health. It occurs naturally in food and can also be produced by your body when your skin is exposed to sunlight.
Yet aside from fatty fish, there are few foods rich in vitamin D. What’s more, most people don’t get enough sun exposure to produce adequate vitamin D.
Because of this, deficiency is very common. In fact, it’s estimated that about 1 billion people worldwide don’t get enough of this vitamin (1).
Supplements are very common, and both vitamin D2 and vitamin D3 can be taken in supplement form. Vitamin D3 is produced in response to sun exposure and is found in animal products, whereas vitamin D2 occurs in plants.
Vitamin D3 has been found to increase blood levels significantly more than D2. Studies have shown that each additional 100 IU of vitamin D3 you consume per day will raise your blood vitamin D levels by 1 ng/ml (2.5 nmol/l), on average (23).
However, taking extremely high doses of vitamin D3 for long periods of time may lead to excessive buildup in the body.
Vitamin D intoxication occurs when blood levels rise above 150 ng/ml (375 nmol/l). Because the vitamin is stored in body fat and released into the bloodstream slowly, the effects of toxicity may last for several months after you stop taking supplements (4).
Importantly, toxicity isn’t common and occurs almost exclusively in people who take long-term, high-dose supplements without monitoring blood levels.
It’s also possible to accidentally consume too much vitamin D by taking supplements that contain much higher amounts than are listed on the label.
In contrast, you cannot reach dangerously high blood levels through diet and sun exposure alone.
Below are the 6 main side effects of too much vitamin D.

1. Elevated Blood Levels

Oil Capsules
Achieving adequate levels of vitamin D in your blood may help boost immunity and protect you from diseases like osteoporosis and cancer (5).
However, there isn’t universal agreement on the optimal range for these levels.
Although a vitamin D level of 30 ng/ml (75 nmol/l) is typically considered adequate, the Vitamin D Council recommends maintaining levels of 40–80 ng/ml (100–200 nmol/l), and states that anything over 100 ng/ml (250 nmol/l) may be harmful (67).
Despite the fact that more people are now taking vitamin D supplements, it’s rare to find someone with very high blood levels of this vitamin.
One recent study looked at data from more than 20,000 people over a 10-year period. It found that only 37 people had levels above 100 ng/ml (250 nmol/l). Only one person had true toxicity, at 364 ng/ml (899 nmol/l) (8).
In one case study, a woman had a level of 476 ng/ml (1,171 nmol/l) after taking a supplement that gave her 186,900 IU of vitamin D3 per day for two months (9).
This was a whopping 47 times the generally recommended safe upper limit of 4,000 IU per day.
The woman was admitted to the hospital after she experienced fatigue, forgetfulness, nausea, vomiting, slurred speech and other symptoms (9).
Although only extremely large doses can cause toxicity so rapidly, even strong supporters of these supplements recommend an upper limit of 10,000 IU per day (3).
Summary: Vitamin D levels greater than 100 ng/ml (250 nmol/l) are considered potentially harmful. Toxicity symptoms have been reported at extremely high blood levels resulting from megadoses.

2. Elevated Blood Calcium Levels

Vitamin D helps your body absorb calcium from the food you eat. In fact, this is one of its most important roles.
However, if vitamin D intake is excessive, blood calcium may reach levels that cause symptoms that are not only unpleasant, but dangerous.
Symptoms of hypercalcemia, or high blood calcium levels, include:
  • Digestive distress, such as vomiting, nausea and stomach pain
  • Fatigue, dizziness and confusion
  • Excessive thirst
  • Frequent urination
The normal range of blood calcium is 8.5–10.2 mg/dl (2.1–2.5 mmol/l).
In one case study, an older man with dementia who received 50,000 IU of vitamin D daily for six months was repeatedly hospitalized with symptoms related to high calcium levels (10).
In another, two men took improperly labeled vitamin D supplements, leading to blood calcium levels of 13.2–15 mg/dl (3.3–3.7 mmol/l). What’s more, it took a year for their levels to normalize after they stopped taking the supplements (11).
Summary: Taking too much vitamin D may result in excessive absorption of calcium, which can cause several potentially dangerous symptoms.

3. Nausea, Vomiting and Poor Appetite

Young Woman With Stomach Ache
Many side effects of too much vitamin D are related to excessive calcium in the blood.
These include nausea, vomiting and poor appetite.
However, these symptoms don’t occur in everyone with elevated calcium levels.
One study followed 10 people who had developed excessive calcium levels after they had taken high-dose vitamin D to correct deficiency.
Four experienced nausea and vomiting and three had a loss of appetite (12).
Similar responses to vitamin D megadoses have been reported in other studies. One woman had nausea and weight loss after taking a supplement from her naturopath that was found to contain 78 times more vitamin D than stated on the label (1314).
Importantly, these symptoms occurred in response to extremely high doses of vitamin D3, which led to calcium levels greater than 12 mg/dl (3.0 mmol/l).
Summary: High-dose vitamin D therapy has been found to cause nausea, vomiting and lack of appetite for some due to high blood calcium levels.

4. Stomach Pain, Constipation or Diarrhea

Stomach pain, constipation and diarrhea are common digestive complaints that are often related to food intolerances or irritable bowel syndrome.
However, they can also be a sign of elevated calcium levels caused by vitamin D intoxication (15).
These symptoms may occur in those receiving high doses of vitamin D to correct deficiency. As with other symptoms, response appears to be individualized even when vitamin D blood levels are similarly elevated.
In one case study, a boy developed stomach pain and constipation after taking improperly labeled vitamin D supplements, whereas his brother experienced elevated blood levels without any other symptoms (16).
In another case study, an 18-month-old child who was given 50,000 IU of vitamin D3 for three months experienced diarrhea, stomach pain and other symptoms. These symptoms resolved after the child stopped taking the supplements (17).
Summary: Stomach pain, constipation or diarrhea may result from large vitamin D doses that lead to elevated calcium levels in the blood.

5. Bone Loss

Small Yellow Vitamin Bottle
Because vitamin D plays an important role in calcium absorption and bone metabolism, getting enough is crucial for maintaining strong bones.
However, too much vitamin D can also be detrimental to bone health.
Although many symptoms of excessive vitamin D are attributed to high blood calcium levels, some researchers suggest that megadoses may lead to low levels of vitamin K2 in the blood (18).
One of vitamin K2’s most important functions is to keep calcium in the bones and out of the blood. It’s believed that very high vitamin D levels may reduce vitamin K2 activity (1819).
To protect yourself against bone loss, avoid taking excessive vitamin D supplements and take a vitamin K2 supplement. You can also consume foods rich in vitamin K2, such as grass-fed dairy and meat.
Summary: Although vitamin D is required for calcium absorption, high levels may cause bone loss by interfering with vitamin K2 activity.

6. Kidney Failure

Excessive vitamin D intake frequently results in kidney injury.
In one case study, a man was hospitalized for kidney failure, elevated blood calcium levels and other symptoms that occurred after he received vitamin D injections prescribed by his doctor (20).
Indeed, most studies have reported moderate-to-severe kidney injury in people who develop vitamin D toxicity.
In one study of 62 people who received excessively high-dose vitamin D injections, each person experienced kidney failure — whether they had healthy kidneys or existing kidney disease (21).
Kidney failure is treated with oral or intravenous hydration and medication.
Summary: Too much vitamin D may lead to kidney injury in people with healthy kidneys, as well as in those with established kidney disease.

The Bottom Line

Vitamin D is extremely important for overall health. Even if you follow a healthy diet, you may require supplements in order to achieve optimal blood levels.
However, it is also possible to have too much of a good thing.
Make sure to avoid excessive doses of vitamin D. Generally speaking, 4,000 IU or less per day is considered safe as long as your blood values are being monitored.
In addition, make sure you purchase supplements from reputable manufacturers to reduce the risk of accidental overdose due to improper labeling.
If you’ve been taking vitamin D supplements and are experiencing any of the symptoms listed in this article, consult a healthcare professional as soon as possible
Source: [FunFunky] 

No comments:

An Instagram Bug Is Deleting Accounts At Random

By Dave Parrack Instagram users are finding themselves locked out of their accounts for no apparent reason. Some are even getting a “So...